Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 34, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 8, 2005, 10:26 PM CDT for Cass County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 10:26 PM CDT (03:26 UTC)
- Expired
- May 8, 2005, 11:17 PM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -160 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 090327 SVRFGF NDC017-090415- /O.NEW.KFGF.SV.W.0034.050509T0326Z-050509T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1026 PM CDT SUN MAY 8 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1115 PM CDT. * AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED OVER CASSELTON...OR 19 MILES WEST OF FARGO... MOVING TO THE NORTHWEST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AMENIA AT 1035 PM ABSARAKA AT 1045 PM 8 MILES SOUTHWEST OF ARTHUR AT 1050 PM ERIE AND AYR AT 1100 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4679 9725 4690 9704 4719 9732 4708 9759 $$ HOPPES
2 follow-up statements
000 WWUS53 KFGF 090350 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1050 PM CDT SUN MAY 8 2005 NDC017-090415- /O.CON.KFGF.SV.W.0034.000000T0000Z-050509T0415Z/ CASS ND- 1050 PM CDT SUN MAY 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR CENTRAL CASS COUNTY... AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 3 MILES WEST OF AMENIA...OR 24 MILES WEST OF FARGO... MOVING TO THE NORTHWEST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHEAST OF WHEATLAND BY 1035 PM CDT... AMENIA BY 1045 PM CDT... ABSARAKA BY 1050 PM CDT... ERIE AND 6 MILES NORTHEAST OF AYR BY 1110 PM CDT... DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY. LAT...LON 4679 9725 4690 9704 4719 9732 4708 9759 $$ HOPPES
000 WWUS53 KFGF 090417 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1116 PM CDT SUN MAY 8 2005 NDC017-090426- /O.EXP.KFGF.SV.W.0034.000000T0000Z-050509T0415Z/ CASS ND- 1116 PM CDT SUN MAY 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASS COUNTY EXPIRED AT 1115 PM CDT... AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED NEAR ERIE...OR 31 MILES NORTHEAST OF VALLEY CITY...MOVING TO THE NORTHWEST AT 15 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WAS ALLOWED TO EXPIRE AT 1115 PM CDT. LAT...LON 4679 9725 4690 9704 4719 9732 4708 9759 $$ HOPPES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:30 PM CDT, 56 minutes earlier.
Area forecast discussion, May 8, 9:30 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 930 PM CDT SUN MAY 8 2005 .DISCUSSION...TORNADO WATCH 235 EXPIRED THOUGH SEVERE THUNDERSTORMS WILL LIKELY CONTINUE MAINLY ALONG COOL FRONT GRADUALLY SAGGING SOUTHWARD OVER SOUTHEAST ND AND NORTHWEST MN. SOME THUNDERSTORMS BEGINNING TO DEVELOP ON PARTS OF THE FRONT WHERE NONE HAVE BEEN BEFORE AND AREAS OF HEAVY STILL A GOOD BET THROUGH TONIGHT AND MUCH OF MON. KEPT FLOOD WATCH FOR THIS POTENTIAL. OTHERWISE EXPECT DECREASING THUNDERSTORM INTENSITY OVERALL THE REST OF TONIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLOOD WATCH TONIGHT AND MONDAY ALL COUNTIES. MN...FLOOD WATCH TONIGHT AND MONDAY ALL COUNTIES. && GV
Hazardous weather outlook, May 8, 11:39 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1139 AM CDT SUN MAY 8 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081938- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 1139 AM CDT SUN MAY 8 2005 ...FLOOD WATCH IN EFFECT FROM 600 PM THIS EVENING UNTIL 600 PM MONDAY... ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE WEATHER IS FORECAST THIS AFTERNOON AND TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. THE MAIN THREAT WILL BE ISOLATED TORNADOES...VERY LARGE HAIL AND HEAVY RAIN. THUNDERSTORMS WILL DEVELOP IN SOUTHEAST NORTH DAKOTA AFTER 1 PM...WITH ANOTHER AREA OF THUNDERSTORMS DEVELOPING OVER NORTHEAST NORTH DAKOTA. WIDESPREAD THUNDERSTORM DEVELOPMENT IS LIKELY BY LATE THIS AFTERNOON ACROSS THE ENTIRE REGION. THUNDERSTORMS WILL CONTINUE OVERNIGHT AND POTENTIALLY PRODUCE FLOODING. A SLOW MOVING FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND EAST OF THE RED RIVER VALLEY ON MONDAY. THE BIGGEST THREAT WILL BE THE POSSIBILITY OF FLOODING FROM HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE KELLENBENZ
In the hours before
Local storm report, May 8, 6:42 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
642 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL GRAND FORKS 47.92N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
&&
HOPKINSLocal storm report, May 8, 6:48 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
648 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL EAST GRAND FORKS 47.93N 97.02W
05/08/2005 0.88 INCH POLK MN TRAINED SPOTTER
&&
HOPKINSLocal storm report, May 8, 6:50 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL GRAND FORKS 47.92N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
&&
HOPKINSLocal storm report, May 8, 6:54 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
654 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL EAST GRAND FORKS 47.93N 97.02W
05/08/2005 1.00 INCH POLK MN AMATEUR RADIO
&&
WJBLocal storm report, May 8, 9:20 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
920 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 1 WNW WALUM 47.28N 98.21W
05/08/2005 GRIGGS ND LAW ENFORCEMENT
CHIEF DEPUTY SHERIFF REPORTS HEALTHY TREES OF 4 FOOT
CIRCUMFERENCE COMPLETELY UPROOTED
&&
WJBLocal storm report, May 8, 10:09 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1009 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL THOMPSON 47.78N 97.11W
05/08/2005 1.00 INCH GRAND FORKS ND TRAINED SPOTTER
0536 PM HAIL 3 N THOMPSON 47.82N 97.11W
05/08/2005 1.75 INCH GRAND FORKS ND TRAINED SPOTTER
0551 PM HAIL 3 S GRAND FORKS 47.87N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
0602 PM HAIL 2 S GRAND FORKS 47.89N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
0605 PM HAIL 2 S GRAND FORKS 47.89N 97.07W
05/08/2005 1.25 INCH GRAND FORKS ND TRAINED SPOTTER
0627 PM HAIL CROOKSTON 47.77N 96.61W
05/08/2005 0.75 INCH POLK MN TRAINED SPOTTER
0634 PM HAIL GRAND FORKS 47.92N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND PUBLIC
0636 PM HAIL EAST GRAND FORKS 47.93N 97.02W
05/08/2005 1.25 INCH POLK MN NWS EMPLOYEE
0641 PM HAIL GRAND FORKS 47.92N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
0642 PM HAIL GRAND FORKS 47.92N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
0644 PM HAIL GRAND FORKS 47.92N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND NWS EMPLOYEE
0647 PM HAIL EAST GRAND FORKS 47.93N 97.02W
05/08/2005 0.88 INCH POLK MN TRAINED SPOTTER
0650 PM HAIL GRAND FORKS 47.92N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
0651 PM HAIL EAST GRAND FORKS 47.93N 97.02W
05/08/2005 1.00 INCH POLK MN AMATEUR RADIO
0910 PM TSTM WND DMG 1 WNW WALUM 47.28N 98.21W
05/08/2005 GRIGGS ND LAW ENFORCEMENT
CHIEF DEPUTY SHERIFF REPORTS HEALTHY TREES OF 4 FOOT
CIRCUMFERENCE COMPLETELY UPROOTED
&&
WJBThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:05 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 55 min |
| May 8, 7:13 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Nelson, Steele | 47 min |
| May 8, 8:02 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 58 min |
| May 8, 8:34 PM CDT | Tornado Warning | FGF | Griggs | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.